Tennessee, 2014Flash Flood in Tennessee, September 8 to 9, 2014
September 8 to 9, 2014 · NWS MRX · 1 event in 1 county or zone
Convection associated with a backdoor front produced localized flooding near the Cumberland Plateau just after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection associated with a backdoor front produced localized flooding near the Cumberland Plateau just after midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 8, 9:39 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 8, 9:39 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 PM EDT MON SEP 8 2014
.DISCUSSION...QUICK UPDATE. LATEST SURFACE ANALYSIS SHOWS
INVERTED TROUGH MOVING SLOWLY EAST WITH LOW-LEVEL CONVERGENCE
STRENGTHENING. HAVE UP POPS AND CONTINUED THROUGH THE OVERNIGHT
HOURS. EVEN THOUGH CONVECTION IS LOW TOPPED...MOIST AIRMASS AND
SLOW NATURE OF BOUNDARY ARE PRODUCING HEAVY RAINFALL AMOUNTS. MAIN
CONCERN WILL REMAIN HEAVY RAINFALL AND LOCALIZED FLASH FLOODING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 69 89 68 92 / 40 10 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 66 87 67 90 / 30 10 10 20
OAK RIDGE, TN 66 87 67 90 / 40 10 10 20
TRI CITIES AIRPORT, TN 59 86 62 88 / 30 20 10 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 8, 2:09 AM EST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 AM EDT MON SEP 8 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
309 AM EDT MON SEP 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AT THIS TIME IT APPEARS THAT CONVECTION THAT OCCURS THROUGH MUCH OF
THE PERIOD WILL REMAIN NON-SEVERE. HOWEVER...ON THURSDAY A
STRONGER STORM SYSTEM WILL BUILD INTO THE SOUTHERN APPALACHIAN
REGION AND THUNDERSTORMS THAT FORM AHEAD OF THE SYSTEM'S COLD FRONT
COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED FOR THE NEXT SEVERAL DAYS.
In the hours before
Special weather statement, Sep 8, 6:00 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT MON SEP 8 2014
NCZ060-TNZ087-082345-
CHEROKEE NC-SOUTHEAST MONROE TN-
700 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 659 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MURPHY...MOVING EAST AT 5 TO 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...CULBERSON...HIAWASSE DAM...HOT HOUSE...UNAKA...
MARBLE AND VIOLET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH OR MORE ARE
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8432 3522 8429 3527 8423 3526 8420
3533 8403 3524 8401 3522 8397 3526 8384
3524 8374 3525 8371 3520 8373 3519 8371
3511 8391 3505 8397 3502 8396 3499 8401
TIME...MOT...LOC 2259Z 250DEG 10KT 3518 8412
TGSpecial weather statement, Sep 8, 10:17 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 PM EDT MON SEP 8 2014
TNZ068-084>086-090400-
NORTHWEST MONROE TN-LOUDON TN-MCMINN TN-MEIGS TN-
1117 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 1115 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...DECATUR...ENGLEWOOD...NIOTA...
PHILADELPHIA...HILLSVIEW...CLEAR WATER...MURRAY STORE AND RICEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. HOURLY RAINFALL RATES UP TO 1 INCH PER HOUR ARE
LIKELY WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3534 8492 3563 8472 3566 8462 3564 8462
3565 8459 3566 8457 3567 8454 3568 8452
3571 8442 3544 8436 3535 8486 3536 8488
3535 8488
TIME...MOT...LOC 0315Z 260DEG 12KT 3554 8468
TGSpecial weather statement, Sep 8, 10:47 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1147 PM EDT MON SEP 8 2014
TNZ015-016-038>040-042-070-090430-
NORTHWEST COCKE TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-HAMBLEN TN-
GRAINGER TN-NORTHWEST GREENE TN-
1147 PM EDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 1145 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR
MORRISTOWN TO NEAR DANDRIDGE...AND MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NEWPORT...ROGERSVILLE...DANDRIDGE...SNEEDVILLE...BEAN
STATION...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MOSHEIM...BULLS GAP...LOWLAND...KYLES FORD...EVANSTON...MCCLOUD...
TREADWAY...ROMEO...ST. CLAIR AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. HOURLY RAINFALL RATES GREATER THAN ONE INCH
PER HOUR ARE POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3659 8292 3628 8292 3593 8312 3597 8351
3625 8335 3660 8332
TIME...MOT...LOC 0345Z 264DEG 12KT 3656 8329 3627 8331 3605 8344
TGFlash Flood, Claiborne
- When
- September 8, 11:40 PM EST to September 9, 1:30 AM EST
- Where
- Claiborne County, 1.5 mi NW of Tazewell to 1.5 mi WSW of Tazewell
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.465, -83.589
Flowing water with debris in New Tazewell along North Broad Street. Water impacted several cars.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, September 8, 20142 deaths · $47,000 · 5 events
- Tornado in North Carolina, September 8, 20141 injured · $200,000 · EF2 · 1 event
- Flash Flooding and Flood in Arizona, September 8 to 10, 2014$7.8 million · 12 events
- Flash Flooding in North Carolina, September 8 to 9, 20142 injured · 5 events
- Heavy Rain in Virginia, September 8 to 9, 201418 events
- Heavy Rain in North Carolina, September 8 to 9, 20149 events
- Flooding in Virginia, September 8 to 9, 20148 events
- Flash Flooding in Virginia, September 8, 20142 events
- Flash Flooding in Nevada, September 8, 2014$2,000 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 8, 20142 events
- Hail in Minnesota, September 8, 20141 in hail · 2 events
- Flooding in North Carolina, September 8, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535774.